Rapid development of severe toxic retinopathy associated with continuous intravenous deferoxamine infusion
- Department of Ophthalmology and Visual Science, The Chinese University of Hong Kong, Hong Kong
- Correspondence to: Dr Timothy Y Y Lai Department of Ophthalmology and Visual Sciences, The Chinese University of Hong Kong, Hong Kong Eye Hospital, 147K Argyle Street, Kowloon, Hong Kong;
- Accepted 1 September 2005
Deferoxamine mesylate is a chelating agent used in the treatment of iron overload in patients requiring regular transfusions. Deferoxamine is most commonly administered as a slow subcutaneous infusion but continuous intravenous infusion may be required for treating life threatening cardiac complications due to iron overload.1 Toxic retinopathy is one of the complications associated with deferoxamine, in which different manifestations including pigmentary retinopathy, bull’s eye maculopathy, and vitelliform maculopathy have been described.2–,8 We report a patient who had rapid development of irreversible diffuse pigmentary retinopathy with severe visual loss while receiving continuous intravenous deferoxamine infusion.
A 17 year old β thalassaemic patient was referred for ophthalmic assessment with recent onset of colour vision impairment 4 months after commencement of continuous intravenous deferoxamine infusion. He had been on subcutaneous deferoxamine for …